The association between concomitant use of serotonergic antidepressants and lithium-induced polyuria. A multicenter medical chart review study

I. Wilting, A. C. G. Egberts*, K. L. L. Movig, J. H. M. van Laarhoven, E. R. Heerdink, W. A. Nolen

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

4 Citations (Scopus)

Abstract

Background: A previous Study aimed at revealing the prevalence and determinants Of lithium induced polyuria Suggested an increased risk of polyuria (urine volume >= 3L/24h) in those using serotonergic antidepressants next to lithium.

Objective: The objective of our study was to re-evaluate this secondary finding in another study population.

Methods: We performed a multicenter medical chart review study in patients using lithium in whom a 24-hour urine volume had been determined.

Results: We included 116 patients, twelve (26 %) of the 46 patients with polyuria used serotonergic antidepressants compared to ten (14%) of the 70 patients without polyuria. We found an increased risk of polyuria in lithium users concurrently using serotonergic antidepressants (odds ratio 2.86; 95 % confidence interval 1.00-8.21), adjusted for age, gender, use of antiepileptics and thyreomimetics.

Conclusion: Our results Confirm the previous secondary finding of an increased risk of polyuria in patients using serotonergic antidepressants next to lithium. Physicians should take this into account when evaluating polytiria in patients using lithium and when choosing an antidepressant in patients using lithium.

Original languageEnglish
Pages (from-to)129-133
Number of pages5
JournalPharmacopsychiatry
Volume41
Issue number4
DOIs
Publication statusPublished - Jul-2008

Keywords

  • LONG-TERM LITHIUM
  • BIPOLAR DISORDER
  • URINARY-INCONTINENCE
  • WATER-INTOXICATION
  • 5-HT4 RECEPTORS
  • RISK-FACTORS
  • THERAPY
  • HYPONATREMIA
  • RISPERIDONE
  • VENLAFAXINE

Cite this